Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Phoenix, AZ

August 5, 2005La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 5, 2005, 1:24 PM MST for La Paz County, Arizona. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 1:24 PM MST (20:24 UTC)
Expired
Aug 5, 2005, 2:30 PM MST
In force
66 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 174 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:18 PM MSTTSTM WND DMG10 E Parker, AZPOWER POLES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 052025
SVRPSR
AZC012-052130-
/O.NEW.KPSR.SV.W.0091.050805T2024Z-050805T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
124 PM MST FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...PARKER DAM...PARKER

* UNTIL 230 PM MST

* AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES EAST OF BOUSE...OR   
ABOUT 33 MILES SOUTHEAST OF PARKER DAM. THIS STORM WAS MOVING 
NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRENDA.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3361 11403 3403 11347 3436 11406 3417 11437

$$

SIPPLE
1 follow-up statement
000 
WWUS55 KPSR 052050
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST FRI AUG 5 2005

AZC012-052130-
/O.CON.KPSR.SV.W.0091.000000T0000Z-050805T2130Z/
LA PAZ AZ-
141 PM MST FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM MST FOR NORTH
CENTRAL AND NORTHWEST LA PAZ COUNTY...

AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES EAST OF 
BOUSE...AND WAS MOVING TOWARD THE NORTHWEST AT 10 MPH. ADDITIONAL 
STORMS WERE DEVELOPING BETWEEN BOUSE AND ALAMO LAKE AND MOVING 
NORTHWEST. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
HIGHWAY 72 IN THE BOUSE AREA WILL ALSO EXPERIENCE VERY HEAVY 
RAINFALL THROUGH 230 PM. 


LAT...LON 3361 11403 3403 11347 3436 11406 3417 11437

$$

SIPPLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:10 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 9:10 AM MST, 4 hours 14 minutes before
AZZ020>028-CAZ030>033-060000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
910 AM MST FRI AUG 5 2005

.SYNOPSIS...
RELATIVE HUMIDITY REMAINS HIGH TOADY WITH PLENTY OF SUNSHINE TO
HEAT UP THE DESERTS. ABUNDANT MONSOON MOISTURE ACROSS THE SOUTHWEST
WILL CONTINUE THE THREAT FOR MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH NEXT WEEK.

&&

.DISCUSSION...
LARGE HIGH OVER NORTHERN NEW MEXICO EXTENDS A PRONOUNCED WEST TO
EAST RIDGE...FM NRN AZ TO OKLAHOMA. A TROPICAL LOW/EASTERLY WAVE
FEATURE MOVING WESTWARD ACRS NRN OLD MEXICO-SOUTHERN AZ TODAY. MID
LVL SOUTHEASTERLY DIFLUENT FLOW THIS AFTERNOON AND TONIGHT ACROSS
S CNTRAL AZ TO THE LWR CO RIVER. 12Z PSR SOUNDING IS LOADED WITH A
MIXED OUT MW OF ABOUT 10.0...PW OF 1.59...AND A CAPE OF 1350 J/KG.
SPC MESOSCALE ANAL HAS SRN AZ AS ONE OF THE THREE AREAS OF INTEREST
TODAY...WE AGREE.

CVCTV DEBRIS...RESIDUAL MSTR FROM LAST NIGHTS ACTVTY...HAS MOVED W
OF S CNTRL AZ SO SFC HEATING IS UNDERWAY. AFTN MAY STILL BE RATHER
QUIET...HOWEVER THIS EVENING CD BE FAIRLY ACTIVE...ESPECIALLY IF
LARGE OUTFLOWS FROM DISTANT STORMS CAN KICK THE NEAR SFC LYR JUICED
PARCEL UP TO THE LOWERING LFC.

THOUGHTS FROM PREVIOUS DISCUSSION...THE 300/250 MB HIGH CENTER AND
TWO PASSING INVERTED TROFS ACROSS SOUTHERN AZ/NORTHWEST MEXICO
THIS EVENING AND AGAIN SATURDAY EVENING...AND THE ABUNDANT LOWER
TROP MOISTURE...LEADS TO A CHANCE FOR LATE AFTERNOON AND EVENING
SHOWERS/THUNDERSTORMS OVER SOUTH CENTRAL AZ.  THESE PASSING INVERTED
TROFS MOVING WEST INTO THE NORTHERN GULF OF CA TODAY AND SATURDAY
SHOULD ALSO CREATE UPPER LEVEL DEFORMATION OR WEAKNESS THAT COULD
SUPPORT TALL CONVECTION OVER PORTIONS OF SOUTHEAST CA AND SOUTHWEST
AZ...MAINLY OVER THE MOUNTAINS...GIVEN THE HIGH THETA-E VALUES.

RATHER HIGH THETA-E VALUES FORECAST INTO NEXT WEEK...WITH A SEVERAL
UPPER LEVEL PERTURBATIONS FORECAST TO MOVE THROUGH FROM TIME TO TIME
...WILL CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS.
PINPOINTING THE EXACT LOCATION FOR THE HIGHEST THUNDERSTORM THREAT
WILL BE ELUSIVE DUE TO OUR INABILITY TO PROJECT WHEN...WHERE...
AND HOW STRONG CONVECTIVE OUTFLOW BOUNDARIES WILL DEVELOP AND MERGE
OVER THE FORECAST AREA.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. LATE AFTERNOON AND EVENING TSTM OUTFLOWS
ASSOCD WITH STRONG CONVECTION LIKELY TO SPREAD WWD. MVFR CONDS DUE
TO LOWER VSBYS ASSOCD WITH WINDS PSBLY OVER 40 KTS. MAY ADJUST CIGS
LOWER AS WELL FOR KPHX/KIWA WITH BKN-OVC 4K TO 5K FT INVOF TSTMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

RUNYAN/SIPPLE

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 5, 6:25 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
625 AM MST FRI AUG 5 2005

AZZ020>023-025>028-CAZ031>033-060700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
625 AM PDT FRI AUG 5 2005 /625 AM MST FRI AUG 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS. THE
MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD
ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THIS WEEKEND
THROUGH NEXT WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY
HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING
AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-060700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
625 AM MST FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THIS WEEKEND
THROUGH NEXT WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY
HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING
AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-060700-
JOSHUA TREE NATIONAL PARK-
625 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS. THE
MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD
ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THIS WEEKEND
THROUGH NEXT WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY
HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING
AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:02 PM MSTSevere Thunderstorm WarningPSRLa Paz58 min
Aug 4, 5:28 PM MSTSevere Thunderstorm WarningPSRGila62 min
Aug 4, 7:15 PM MSTSevere Thunderstorm WarningPSRGila60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.